Kansas, 2006

Lightning Strike in Kansas, July 14, 2006

July 14, 2006 · NWS TOP · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 13, 2:44 PM CST, 9 hours 31 minutes earlier.

Area forecast discussion, Jul 13, 2:44 PM CST, 9 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT THU JUL 13 2006

.DISCUSSION...

LATEST SATELLITE LOOP SHOWS UPPER TROUGH AND SHORTWAVE MOVING INTO
THE WESTERN PARTS OF NEBRASKA AND SOUTH DAKOTA EARLY THIS AFTERNOON.
ANOTHER WEAK WAVE WAS MOVING OUT OF COLORADO AND WAS PICKED UP BY
THE GRANADA PROFILER. SCATTERED THUNDERSTORMS DEVELOPED OVER EASTERN
NEBRASKA IN AREA OF 850 MB MOISTURE CONVERGENCE.

CONCERNS FOR THIS EVENING AND OVERNIGHT INCLUDE POTENTIAL FOR SEVERE
THUNDERSTORM MCS MOVING OUT OF NEBRASKA ACROSS THE CWA AND FOR HEAVY
RAINFALL. AS UPPER TROUGH SWINGS ACROSS THE CENTRAL PLAINS THIS
AFTERNOON AND TONIGHT SURFACE TO 850 MB MOISTURE CONVERGENCE WILL
INCREASE AHEAD OF A FRONTAL BOUNDARY ACROSS CENTRAL AND EASTERN
NEBRASKA. ATMOSPHERE IS FAIRLY JUICED UP WITH PRECIPITABLE WATER
VALUES OF 1.75 TO NEAR TWO INCHES ACROSS SOUTHEAST NEBRASKA AND
NORTHEAST KANSAS. MODELS CONTINUE TO SHOW A LINEAR MCS DEVELOPING
THIS EVENING IN SOUTHERN NEBRASKA AND MOVING SOUTHEAST ACROSS
EASTERN KANSAS AND MISSOURI. SHEAR INCREASES TO 30 TO 40 KTS LATE
THIS AFTERNOON AND EVENING ACROSS NORTHERN CWA WITH CAPES AROUND 4K
J/KG ACROSS NEBRASKA AND NORTHEAST KANSAS. WITH THUNDERSTORMS LIKELY
TO FORM INTO AN MCS AND PROPAGATE SOUTH SOUTHEAST ACROSS THE
CWA...PER CORFIDI VECTORS...WILL HIGHLIGHT SEVERE IN THE ZONES AS
WELL AS HEAVY RAINFALL TONIGHT.

WINDS TONIGHT WILL BE TRICKY WITH A SHIFT TO THE NORTHEAST BEHIND
THE MCS...SO TIMING WILL BE THE KEY AND WILL SHIFT NOT AS FAST AS
THE NAM BUT A MIX BETWEEN THE GFS AND THE NAM. PRECIPITATION SHOULD
EXIT THE CWA LATER TONIGHT AND HAVE REMOVED POPS FROM FRIDAY
MORNINGS FORECAST. HEIGHTS RISE BEHIND DEPARTING TROUGH IN THE MID
MISSISSIPPI VALLEY ON FRIDAY AND SURFACE HIGH BUILDS INTO CENTRAL
AND EASTERN KANSAS. HIGHS SHOULD TOP OUT NEAR 100 IN NORTH CENTRAL
AND IN THE MID 90S IN THE EAST.

FRIDAY NIGHT INTO SATURDAY...UPPER RIDGE WILL BUILD RAPIDLY EASTWARD
ACROSS KS AND NE IN THE WAKE OF SHORTWAVE MOVING EAST THROUGH THE OH
RIVER VALLEY. MODELS INDICATING 850 TEMPS INTO THE 23-25C RANGE WITH
A SOUTH TO SOUTHEAST COMPONENT. WITH SOME POTENTIAL FOR MOIST GROUND
FROM TONIGHT PRECIP...THIS MAY BE ENOUGH TO KEEP MOST HIGHS IN THE
UPPER 90S...WITH NEAR 100 WESTERN CWA...OR EVEN COOLER IF RAIN
TONIGHT IS HEAVIER AND MORE WIDESPREAD. DEWPOINTS ALSO WILL NOT BE
AS HIGH WESTERN CWA AS TODAY. EITHER WAY MOSTLY CLEAR SKIES STILL
LOOK GOOD FOR FRIDAY NIGHT AND SATURDAY.

WITH HIGH PRESSURE ALOFT CENTERED OVER THE AREA BY SUNDAY INTO
MONDAY...SUNNY SKIES AND A SLIGHTLY MORE SOUTHWEST 850 WIND
COMPONENT...SHOULD SEE TEMPS WARMER WITH HIGHS FROM THE UPPER 90S
TO NEAR 100 EASTERN CWA MONDAY WITH 101-103 WESTERN CWA. THE MAIN
CORE OF THE HEAT WILL BE SLIGHTLY NORTH AND WEST OF THE CWA TUESDAY
ON INTO THURSDAY...BUT SHOULD STILL SEE HIGHS IN THE 96 TO 101 RANGE
(WARMEST AGAIN OVER THE WEST) WITH ABUNDANT SUNSHINE UNTIL THURSDAY.
WITH MAIN TRACK OF UPPER LEVEL SHORTWAVES WELL TO THE NORTH OF THE
AREA THROUGH MID WEEK...WILL KEEP FCST DRY AS WELL.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 13, 3:13 PM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CDT THU JUL 13 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-142115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
413 PM CDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE AREA...SOME OF WHICH ARE
EXPECTED TO BE SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY HAZARDS WITH THE SEVERE THUNDERSTORMS. LOCALLY HEAVY RAINS
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jul 13, 7:51 PM CST, 4 hours 24 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
851 PM CDT THU JUL 13 2006

KSZ024-140230-
JACKSON-
851 PM CDT THU JUL 13 2006

THROUGH 930 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH
ACROSS PORTIONS OF CENTRAL AND NORTHERN JACKSON COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE HOLTON AND DENISON.
Local storm report, Jul 13, 8:46 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     RANDOLPH                39.43N 96.76W
07/13/2006  E65 MPH          RILEY              KS   TRAINED SPOTTER

&&

STRASSBERG
Local storm report, Jul 13, 8:47 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
947 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND GST     1 E OLSBURG             39.43N 96.60W
07/13/2006  E60 MPH          POTTAWATOMIE       KS   TRAINED SPOTTER

            COULD SEE SMALL TREE LIMBS DOWN.

&&

STRASSBERG
Special weather statement, Jul 13, 10:38 PM CST, 1 hour 37 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1138 PM CDT THU JUL 13 2006

KSZ037-054-140530-
LYON-MORRIS-
1138 PM CDT THU JUL 13 2006

THROUGH 1230 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF MORRIS AND LYON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE DUNLAP...COUNCIL
GROVE...BUSHONG...AMERICUS...ALLEN...ADMIRE AND READING. MOTORISTS
ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 131 AND 145 COULD
ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS
135 AND 140 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 13, 10:47 PM CST, 1 hour 28 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1147 PM CDT THU JUL 13 2006

KSZ020-021-034-140530-
CLAY-CLOUD-OTTAWA-
1147 PM CDT THU JUL 13 2006

THROUGH 1230 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHEAST AT 25 MPH ACROSS PORTIONS OF CLOUD...CLAY AND OTTAWA
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG
WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE
MILTONVALE...AURORA...GLASCO...DELPHOS...IDANA...MINNEAPOLIS...OAK
HILL AND LONGFORD.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, Jul 13, 11:04 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
1204 AM CDT FRI JUL 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND GST     6 NW MUNDEN             39.98N 97.62W
07/13/2006  E60.00 MPH       REPUBLIC           KS   TRAINED SPOTTER

0644 PM     HAIL             4 N MUNDEN              39.97N 97.54W
07/13/2006  E0.75 INCH       REPUBLIC           KS   LAW ENFORCEMENT

0659 PM     HAIL             4 N MUNDEN              39.97N 97.54W
07/13/2006  E1.75 INCH       REPUBLIC           KS   TRAINED SPOTTER

0659 PM     HAIL             3 N MUNDEN              39.96N 97.54W
07/13/2006  E1.00 INCH       REPUBLIC           KS   LAW ENFORCEMENT

0703 PM     HAIL             3 NNE MUNDEN            39.95N 97.52W
07/13/2006  E1.00 INCH       REPUBLIC           KS   TRAINED SPOTTER

            COVERING THE GROUND.

0708 PM     HAIL             2 ENE MUNDEN            39.92N 97.50W
07/13/2006  E0.88 INCH       REPUBLIC           KS   TRAINED SPOTTER

0714 PM     HAIL             4 E MUNDEN              39.91N 97.46W
07/13/2006  E1.00 INCH       REPUBLIC           KS   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL.

0745 PM     HAIL             8 N BAILEYVILLE         39.96N 96.18W
07/13/2006  E0.88 INCH       NEMAHA             KS   TRAINED SPOTTER

0745 PM     TSTM WND GST     4 N SENECA              39.89N 96.06W
07/13/2006  E60.00 MPH       NEMAHA             KS   TRAINED SPOTTER

            TIME ESTIMATED.

0755 PM     TSTM WND GST     CORNING                 39.66N 96.03W
07/13/2006  E60.00 MPH       NEMAHA             KS   TRAINED SPOTTER

            3 INCH DIAMETER BRANCHES DOWN.

0813 PM     HAIL             CORNING                 39.66N 96.03W
07/13/2006  M1.50 INCH       NEMAHA             KS   TRAINED SPOTTER

0930 PM     TSTM WND GST     RANDOLPH                39.43N 96.76W
07/13/2006  E65.00 MPH       RILEY              KS   TRAINED SPOTTER

0943 PM     TSTM WND GST     1 E OLSBURG             39.43N 96.60W
07/13/2006  E60.00 MPH       POTTAWATOMIE       KS   TRAINED SPOTTER

            COULD SEE SMALL TREE LIMBS DOWN.

&&

STRASSBERG

The radar

The Pleasant Hill radar (KEAX), 111 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Anderson

When
July 14, 12:15 AM CST
Where
Anderson County, Colony
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Lightning from a severe electrical storm brought power outages to several hundred customers throughout Anderson County. The time of the lightning strike in Colony is estimated. However, this strike at the telephone cooperative station in Colony produced some of the worst damage the technicians there had ever seen.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522038.